Thunderstorm Wind, Logan
- When
- August 5, 2:27 PM MST
- Where
- Logan County, 0.87 mi SW of Peetz
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -103.110
Severe thunderstorms developed in Logan County and produced large hail up to baseball size and wind gusts to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms developed in Logan County and produced large hail up to baseball size and wind gusts to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 5, 2:20 PM MST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 320 PM MDT Sun Aug 5 2018 .SHORT TERM...(This evening through Monday) Issued at 315 PM MDT Sun Aug 5 2018 Today's convection rolling off the Front Range has been spotty up to now. Unseasonably strong zonal mid-level flow aloft tied to an 80-90kt jet responsible for fast 30-40kt storm motions. Focus past couple of hours has been on a long-lived supercell tracking southeast at about 40 kts acrs south-central WY. Based on its present trajectory, the cell, should it hold together, track acrs nern Logan, and Sedgwick Counties between 4-5 PM MDT. Even with weak instability due to earlier cloud cover, 50-55kts of effective shear should be more than adequate to sustain this supercell at least acrs northeast CO. Logan, Sedgwick and Phillips Counties presently under a Severe T-storm Watch. Strong, potentially damaging straight line winds and dollar size hail principle threats. This strongly sheared environment could also support a brief tornado or two. Elsewhere, storms not expected to be severe, though a few may become strong enough to produce wind gusts to 45 mph and brief moderate rainfall. Cooling aloft with the passing shortwave may also support a few storms capable of small hail during the next few hours. Once the shortwave trough moves east of the CWA by early this evening, should see a noticeable west-to-east drop off in showers/t-storms with increasing mid-level subsidence as per QG VV fields. Then, overnight attention turns to the weak sfc cold front straddling sern WY/swrn NE all afternoon. HiRes models show this frontal bndry sliding south aided by rain cooled outflow from the sern WY supercell. Could see this bndry arrive in the Denver area anywhere from 8 PM and 11 pm. It's later tonight, however, when post-trough subsidence will reinforce the post-frontal nely flow that low clouds will form and spread up against the Front Range. By dawn, could see ceilings lowering below 2000 ft agl at many locales on the plains. By morning, stratus banked up against the foothills may even produce some drizzle or sprinkles. On Monday...cooler post-frontal temps and morning low cloud cover expected on the plains. Later in the day, the passage of another weak mid-level shortwave trough in zonal flow coupled with fairly strong and moist upslope flow are expected to produce scattered showers and t-storms over and along the Front Range and Palmer Divide. See the best chance for these storms along the foothills roughly south of I-70 and over western sections of the Palmer Divide. Small hail, gusty winds and locally heavy rainfall all possible. High temperatures on Monday will be several degrees below average with upper 70s/lower 80s on the plains and mostly 70s in the High Country. .LONG TERM...(Monday night through Sunday) Issued at 315 PM MDT Sun Aug 5 2018 Tuesday and Wednesday, the flow aloft will remain northwesterly with a series of embedded disturbances still brushing across the cwa. After one system exits fm the area Monday night, another moves into the cwa around 00z Wednesday. Good timing to help develop afternoon and evening thunderstorms across the northeast plains. The upper ridge amplifies but remains over the Great Basin region on Wednesday. This will result in a continued northwest/northerly flow aloft over the area. The models hint at another short wave dropping across the region Wednesday. Timing differences in the models will affect the coverage/strength of the storms in the afternoon and evening. ECMWF brings it across in the morning while the GFS waits until the afternoon. NAM12 forecast soundings indicate sufficient directional shear with MU CAPEs 1315-1500 j/kg Tuesday, with higher MU CAPEs 2500-2700 j/kg Wednesday. Consequently, the risk of severe thunderstorms persist through Wednesday. Precipitable water values around one inch. Highs both days still running below normal, in the lower 80s for Denver. Across the mountains west of the Continental Divide, the coverage will be isolated with drier high-based storms. Thursday and Friday, will be a little drier and warmer with the upper level ridge expanding more to the north and east. Mid levels will be more subsident with the flow aloft northeasterly. Coverage should be lower with the storms possibly developing later in afternoon. By the weekend, the ridge axis will stretch from southern CA northeast into eastern MT and western ND. All the moisture under the ridge is forecast to shift to the south and west away from the cwa. This will result in hotter and drier weather for the area on Saturday and likely for Sunday as well. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 315 PM MDT Sun Aug 5 2018 VFR ceilings expected with isolated gusty t-storms moving off the Front Range. Could still see a brief light to moderate rain shower and wind gusts to 40 mph should one of these storm cells pass over an airport. Most of this storm activity will move east of the metro area by 02Z this evening. Then late this evening, expect a shift to northeast wind with the arrival of a cold front. After midnight this wind will further moisten the air along the Front Range resulting in IFR CIGs by dawn. Could see prevailing CIGs down to 1000 ft AGL by 10z. May also see a few pockets of fog and drizzle. Though at this time, do not believe VSBYS will fall below 3 miles. These IFR conditions could linger in the Denver area through 15z/Monday. Then gradual clearing only to allow convective upslope clouds and t-storms to build over the Front Range during the afternoon. T-storms crossing the metro area after 20z may produce brief heavy rainfall, small hail and wind gusts to 40 mph. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Baker LONG TERM...Cooper AVIATION...Baker
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 953 AM MDT Sun Aug 5 2018 COZ030>051-061600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 953 AM MDT Sun Aug 5 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few thunderstorms later this afternoon may turn severe, notably those up along the Wyoming and Nebraska borders where hail up to one inch in diameter and damaging winds to 60 mph will be possible. Elsewhere, expect another round of isolated to scattered showers and thunderstorms this afternoon capable of brief light to moderate rainfall, gusty winds and possibly some small hail. Keep in mind, all thunderstorms are capable of deadly cloud-to- ground lightning. Most of this storm activity should move east of the area this evening. After midnight, a moist upslope wind behind a cold front backing up against the foothills is expected to produce low clouds, as well as spotty fog and sprinkles to the plains towards dawn. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few severe storms will be possible over the plains on Monday mainly over the Palmer Divide during the afternoon and evening hours. Elsewhere expect a chance of thunderstorms over the mountains and in and near the foothills. The chance of thunderstorms will continue on Tuesday but be confined to the plains on Wednesday. Dry conditions will return for Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm this afternoon, and mainly for spotters in eastern Larimer, Weld, Morgan, Logan, northern Washington, Sedgwick and Phillips Counties where large hail and strong damaging winds will be possible. Baker/Cooper
The Cheyenne radar (KCYS), 144 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770196, 770192, 770197, 770193, 770199, 770194, 770195.